Texas, 2017

Flash Flooding in Texas, June 2, 2017

June 2, 2017 · NWS OUN · 2 events in 2 counties and zones

An area of thunderstorms formed in the early morning in central Texas, then expanded into southwest Oklahoma early on the 2nd. With high rain rates, these storms produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of thunderstorms formed in the early morning in central Texas, then expanded into southwest Oklahoma early on the 2nd. With high rain rates, these storms produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 2, 4:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 2, 4:45 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Norman OK
545 AM CDT Fri Jun 2 2017

.AVIATION...
Some IFR conditions have developed this morning and these conditions
may linger across many of the sites for the next several hours. To
go along with this, expect to see an overall increase in thunder
from southwest toward the northeast through the morning into the
afternoon. Should see some improvement by afternoon with most TAF
sites with MVFR conditions. Most convective activity should
dissipate around or just before sunset with mainly VFR conditions.

30

&&

.PREV DISCUSSION... /ISSUED 328 AM CDT Fri Jun 2 2017/

.DISCUSSION...
Will continue to deal with weak shortwave trough over the area
today. Wind shear will be weak, but enough instability will be
present for at least a few strong storms to occur. As the storms
will be slow-moving, heavy rainfall will be the main impact and
some localized flooding is possible. Strong wind gusts and some
small hail will also be possible.

By Saturday afternoon into the first part of Sunday, we see a bit
better organized trough that will move southeast across the area.
This may result in more widespread activity, and activity that
lingers through the overnight period Saturday night. Again some
gusty winds and small hail may occur with the stronger storms as
well as isolated areas of flooding.

Should see a decrease in rain/storms by late Sunday as trough
finally moves southeast and ridging tries to build out into the
plains. Models continue to show northwest flow patten taking shape
next week with daily high plains convection that will make a run
east and southeast into the central and southern Plains. However,
more days than not, most locations will likely remain dry, but
will keep some low pops into at least mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  79  65  81  66 /  50  30  50  40
Hobart OK         78  65  83  65 /  60  40  50  50
Wichita Falls TX  78  66  83  67 /  60  40  50  50
Gage OK           81  63  82  62 /  50  30  40  40
Ponca City OK     83  65  82  65 /  20  20  40  40
Durant OK         82  68  83  68 /  50  40  50  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04/30
Hazardous weather outlook, Jun 2, 4:15 AM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
515 AM CDT Fri Jun 2 2017

OKZ004>048-050>052-TXZ083>090-021930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
515 AM CDT Fri Jun 2 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Isolated to scattered showers and thunderstorms will continue
across portions of western north Texas and southern Oklahoma this
morning. Locally heavy rainfall, brief bouts of lightning, and
gusty winds will accompany the strongest storms.

Shower and thunderstorm chances will increase through the day,
continuing into this evening and overnight. The greatest chances
will exist across southern and western Oklahoma into western
norther Texas. Widespread severe storms are not anticipated.
However, a few strong to severe storms may occur at times.

.Heavy Rainfall/Flooding...
Localized heavy rainfall and flooding are possible with
thunderstorm activity today and overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Showers and thunderstorms will remain possible Saturday through
Wednesday across portions of Oklahoma and north Texas. Although
widespread severe storms are not expected, a few strong to severe
thunderstorms may occur, at times, through early next week.

.Heavy Rainfall/Flooding...
Localized heavy rainfall and flooding will be possible, mainly
Saturday through Sunday. Some locations may receive over 2 to
three inches of rainfall this weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

The radar

The Altus AFB radar (KFDR), 25 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Wilbarger

When
June 2, 6:00 AM CST to 9:00 AM CST
Where
Wilbarger County, 3.45 mi ENE of Oklaunion to 4.95 mi ENE of Oklaunion
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.154, -99.087

FM 370 was closed due to water over road.

Flash Flood, Wichita

When
June 2, 7:15 AM CST to 10:15 AM CST
Where
Wichita County, 1.38 mi NNE of Haynesville to 0.52 mi WNW of Haynesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.108, -98.909

State highway 240 from Haynesville to 2 miles west of Haynesville and state highway 25 near and north of Haynesville were both closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708626, 708627.